Hail, Fillmore
- When
- April 10, 3:00 PM CST
- Where
- Fillmore County, 1.65 mi ENE of Bristol
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.560, -92.150
A cold front pushed east into Wisconsin during the afternoon and evening hours of April 10th. Severe thunderstorms developed along the cold front and produced large hail and damaging winds over portions of southeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front pushed east into Wisconsin during the afternoon and evening hours of April 10th. Severe thunderstorms developed along the cold front and produced large hail and damaging winds over portions of southeast Minnesota. Trained spotters and law enforcement reported hail up to three inches in diameter along with barns, trees and power lines blown down in the counties of Fillmore and Houston. In Houston County, two swaths of straight-line wind damage occurred. The damage paths were just north of Caledonia, crossing State Highways 76 and 44. Radar estimates on wind speed were upward of 70 mph. An estimated fifty to sixty trees and a wind mill were knocked downed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 10, 1:30 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT SUN APR 10 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST FOCUS IS ON TONIGHT...WITH HIGH THREAT FOR SEVERE WEATHER. A SFC LOW AND TRAILING COLD FRONT WILL CONTINUE TO LIFT NORTHEAST ACROSS THE REGION THIS EVENING...MOVING ACROSS FAR EASTERN WI BY 06Z. SOME MID CLOUDS QUICKLY TRACKING ACROSS THE FORECAST EARLY THIS AFTERNOON...PRODUCING A FEW SPRINKLES/SHOWERS...BUT ALSO INHIBITING INSTABILITY TO BUILD. JUST TO THE WEST THOUGH...AND AHEAD OF THE COLD FRONT...THERE WAS A CLEAR SLOT...AND THAT WILL BE OVER THE FORECAST BY MID AFTERNOON. EXPECT SBCAPES OF 2000-2500 J/KG TO QUICKLY DEVELOP. A DECENT CAP IS STILL IN PLACE...PER BUFKIT SOUNDINGS...BUT THIS ERODES BY MID/LATE AFTERNOON...AND THE FRONT WILL PROVIDE ENOUGH FORCING/CONVERGENCE TO BREAK THROUGH ANY LINGERING STABLE LAYER. AS A RESULT...EXPECT RAPID STORM DEVELOPMENT BETWEEN 3 AND 5 PM TODAY. WITH THE REGION UNDER THE WARM SECTOR //WARM FRONT UP INTO NORTHERN WI//...THE STORMS SHOULD BE SFC BASED. STRONG 0-6 KM WIND SHEAR OF 70 KTS WILL PROMOTE RAPID ORGANIZATION INTO SUPERCELLS...GRADUALLY MORPHING INTO LINE SEGMENTS AS THE STORMS MOVE INTO CENTRAL/EASTERN WI. TORNADIC THREAT WITH 30 KTS OF 0-1 KM SHEAR. A VERY DANGEROUS SETUP FOR SEVERE WEATHER LATE THIS AFTERNOON/EARLY EVENING...WITH ALL SEVERE THREATS IN PLAY. THE UPPER LEVEL TROUGH AXIS WILL MOVE FROM WI MON MORNING...TO THE EASTERN GREAT LAKES BY 00Z TUE. SOME HINTS OF UPPER LEVEL ENERGY ON THE BACKSIDE OF THE TROUGH...WITH SOME WEAK QG CONVERGENCE AND DECENT LOW LEVEL LAPSE RATES. WITH ENOUGH MOISTURE ON THE BACKSIDE OF THE DEPARTING SYSTEM...COULD SEE SOME SCATTERED SHOWERS MONDAY MORNING...TAPERING OFF AND EXITING EAST BY THE AFTERNOON. BETTER CHANCES FOR NORTHERN PORTIONS OF THE FORECAST AREA. WINDS/TEMPS WILL BE A BIGGER WEATHER STORY FOR MONDAY AS A TIGHT PRESSURE GRADIENT CONTINUES THE BREEZY/BLUSTERY CONDITIONS OF TONIGHT. AMPLE CLOUDS IN THE MORNING SHOULD PREVENT MUCH MIXING...BUT LOOK FOR A DECREASE IN THE CLOUDS FROM WEST-EAST IN THE AFTERNOON. DECENT SUBSIDENCE IN THE LOWEST LAYERS OF THE ATMOSPHERE THROUGH THE DAY...PER BUFKIT SOUNDINGS. SO...SHOULD STILL GET SOME MIX DOWN OF THE WINDS...AND SOME GUSTINESS. THAT SAID...DON/T SEE WIND ADV CRITERIA AT THIS TIME. TEMPERATURES WILL TAKE QUITE A TUMBLE FROM THE TASTE OF SUMMER TODAY. 850 MB TEMPS DROP FROM AROUND 15 C AT 00Z TONIGHT...TO 2 C BY 00Z TUE. HIGHS WILL STRUGGLE INTO THE LOW TO MID 50S...AS MUCH AS 25 DEGREES COLDER THAN TODAY. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE PLAINS MONDAY NIGHT/TUES...AND SHOULD SEE A FAIR AMOUNT OF SUNSHINE ON TUESDAY AS A RESULT. WINDS BECOMING SOUTHERLY AND MORE SUNSHINE SHOULD KEEP THE COOL DOWN BRIEF...AND EXPECT HIGHS TO BUMP BACK INTO THE 60S. ON WED...AN UPPER LEVEL SHORTWAVE TROUGH WILL BE TRACKING WEST-EAST ACROSS SOUTHERN CANADA...JUST SKIRTING NORTH OF THE UPPER MISSISSIPPI RIVER VALLEY. THIS SFC FRONT WILL HANG WELL SOUTH OF THIS FEATURE...REACHING INTO THE NORTHERN PLAINS...AND THEN ACROSS THE LOCAL AREA BY WED MORNING. FORCING IS RELATIVELY MEAGER ALONG THE SOUTHERN EXTENT OF THE BOUNDARY. HOWEVER...BOTH THE 10.12Z NAM/GFS SPIN A SHORTWAVE TROUGH THROUGH THE PLAINS AND TOWARD THE AREA BY 18Z WED. THIS UPPER LEVEL FEATURE WOULD WORK WITH THE SFC FRONT TO SPARK SOME PCPN CHANCES. CURRENT SOLUTIONS WOULD FAVOR KEEPING THE BETTER CHANCES FROM SOUTHWEST MN INTO NORTHERN WI THROUGH 00Z THU. THIS COULD THEN SHIFT ACROSS THE LOCAL FORECAST AREA WED NIGHT AS THE SHORTWAVE CONTINUES TO MOVE EAST. NOT A LOT OF MOISTURE TRANSPORT OR INSTABILITY/SHEAR INDICATED IN THIS TIME FRAME...SO SOME ISOLATE THUNDER POSSIBLE...BUT DON/T EXPECT SEVERE WEATHER. .LONG TERM...THURSDAY THROUGH SUNDAY MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD. THE LATEST 10.00Z DETERMINISTIC GFS/ECMWF/GEM ARE IN PRETTY GOOD AGREEMENT ON DEEPENING UPPER UPPER LEVEL TROUGH/LOW OVER THE CENTRAL CONUS BY 00Z SATURDAY. THE BIGGEST DIFFERENCE BETWEEN THE MODELS ARE THE TIMING AND PLACEMENT OF SURFACE/UPPER LEVEL LOW MOVING ACROSS THE CENTRAL CONUS. CONFIDENCE IS INCREASING THE UPPER MIDWEST AND GREAT LAKES REGION WILL BE UNDER THE INFLUENCE OF THE UPPER LEVEL TROUGH/LOW LATE THIS WEEK INTO NEXT WEEKEND. PREVIOUS FORECAST HAS GOOD HANDLE ON TREND OF PRECIPITATION CHANCES THROUGH THE PERIOD. NEXT CONCERN IS MODELS ARE INDICATING COLDER AIR FILTERING ON BACKSIDE OF UPPER LEVEL TROUGH/LOW FRIDAY NIGHT INTO EARLY SATURDAY MORNING. THIS WILL ALLOW TEMPERATURES TO COOL DOWN INTO THE MIDDLE 30S ACROSS THE AREA...AND POSSIBLY ALLOW THE RAIN TO CHANGE OVER TO SNOW OR SNOW MIX IN WITH THE RAIN. WILL CONTINUE WITH THE TREND AFTER 06Z OF SNOW MIXING IN OR CHANGING TO ALL SNOW. TEMPERATURES ARE EXPECTED TO UNSEASONABLY COOL BY FRIDAY INTO NEXT WEEKEND. && .AVIATION... A STRONG COLD FRONT AND ASSOCIATED STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST OF THE TAF SITES THIS EVENING BY 00-01Z. IN ITS WAKE AN EXPANSIVE MVFR/IFR STRATUS DECK WILL FILL INTO THE AREA ON GUSTY WEST TO NORTHWEST WINDS. EXPECT THESE LOW CLOUDS TO LINGER THROUGH THE OVERNIGHT HOURS WITH A FEW EMBEDDED -SHRA THROUGH THE EVENING HOURS. LOOK FOR THESE LOW CLOUDS TO SCATTER OUT MID MONDAY MORNING. OTHERWISE...BRISK NORTHWEST WINDS OF 15 TO 25 WITH A FEW GUST NEARING 40 MPH WILL CONTINUE THROUGH THE DAY. && .HYDROLOGY... THUNDERSTORMS LAST NIGHT HAVE DROPPED ANYWHERE FROM 1/2 INCH TO NEARLY 3 INCHES IN A FEW LOCATIONS. MOST OF THE RAIN HAS FALLEN ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA. MORE THUNDERSTORMS ARE EXPECTED LATE TODAY. ALTHOUGH LOCALLY HEAVY RAINFALL IS POSSIBLE...THEY LOOK TO BE FAST MOVING AND THUS LIMITING THE AMOUNT OF RAINFALL AT AN GIVEN POINT. WARNINGS ARE ALREADY IN EFFECT FOR PORTIONS OF THE BLACK...TREMPEALEAU...AND MISSISSIPPI RIVERS...AND STATEMENTS OUT ON OTHER RIVERS. LIKELY...ANY RAINFALL TONIGHT WILL NOT HAVE A SIGNIFICANT IMPACT ON THE CURRENT FORECASTS AND WARNINGS. THEREFORE...WE WILL ONLY ISSUE ONE MORE HYDROLOGIC OUTLOOK THIS AFTERNOON...BASED ON THE RAINFALL FROM THIS WEEKEND. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM........ RIECK LONG TERM......... DTJ AVIATION.......... DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT SUN APR 10 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-111000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 240 PM CDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SUPERCELL THUNDERSTORMS WILL DEVELOP BETWEEN 3 AND 5 PM OVER THE AREA...AND WILL BE CAPABLE OF PRODUCING SEVERE WEATHER WITHIN 20 TO 30 MINUTES OF INITIAL DEVELOPMENT. THE THREATS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. THE TORNADOES MAY BE FAST MOVING AND LONG TRACKED. THE STORMS WILL MOVE EXTREMELY FAST...UPWARDS OF 70 MPH. THE SEVERE THUNDERSTORMS MAY BE MORE NUMEROUS ALONG AND EAST OF THE MISSISSIPPI RIVER... AND ALONG AND NORTH OF INTERSTATE 94. THE STORMS SHOULD BE EAST OF THE AREA BY 10 PM .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON MONDAY...STRONG NORTHWEST WINDS WILL BE FOUND ACROSS THE AREA WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS OF 30 TO 40 MPH. FLOODING WILL REMAIN A CONCERN ALONG THE MISSISSIPPI RIVER THROUGH APRIL. THOSE WITH INTERESTS ALONG THE MISSISSIPPI NEED TO MONITOR THE LATEST RIVER STATEMENTS AND FLOOD FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR FOR MISSISSIPPI RIVER FLOODING IS SCHEDULED FOR MONDAY AT 1230 PM. BOYNE/RIECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
343 PM CDT SUN APR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL ELMA 43.25N 92.44W
04/10/2011 M0.75 INCH HOWARD IA EMERGENCY MNGR
40-50 MPH ESTIMATED WIND ALSO
&&
BAUMGARDTThe La Crosse radar (KARX), 82 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
Trees and a barn were blown down from southwest to east of Canton.
Several trees were blown down along County Road 19.
Two swaths of wind damage occurred three to five miles north of Caledonia. Several barns were damaged, a wind mill was hit, numerous trees were blown over, and a mobile home was destroyed from wind gusts.
Trees were blown down.
Quarter size hail fell and the power was out near Hokah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289965, 293683, 295999, 289966, 289967, 296020, 289968, 289969, 293678, 289970, 289971.